PDA

View Full Version : What Meds after ATG?


Lamilu
Thu Mar 4, 2010, 12:34 PM
I was just wondering what medications people are usually on after the ATG. My Mom just had the ATG and is home now. She is only on Cyclosporine and Mouthwash for her mouth sores. She was on Prednisone while in the hospital along with the Cyclo and ATG. Should she still be? I keep reading that people are on lots of medications after ATG. Is my Mom suppose to be on other medications too? When she first entered the hospital the doctor had told her that would need to be on the steroids for a couple weeks afterwards but they never gave her a prescription for it when she went home.

Lisa V
Thu Mar 4, 2010, 04:04 PM
Lamilu, I would check with her doctor ASAP about the prednisone thing, particularly if they told her that she would be taking it. Normally it is continued for several weeks post-ATG to help control serum sickness, which may not show up for a couple of weeks after the treatment. Generally it is tapered off after about a month, assuming no signs of serum sickness. Not everyone gets serum sickness, but given your Mom's reaction to the ATG, I would be on the lookout for it. They may have just forgotten to give her a prescription, which seems like a pretty big oversight under the circumstances. If they have some other reason for not giving it, they should let you know.

Lamilu
Thu Mar 4, 2010, 04:48 PM
My Mom is calling back to the hospital to ask about the prednisone. She was foggy while in there of course and can't remember them telling her she would have to take it. Plus, I don't think she wants the side effects from it but I told her that it's better to have mood swings and puffy cheeks than having writhing pain in your joints. She agreed and is trying to get it figured out right now. I find you REALLY have to be on top of things and watch out for mistakes. This does make me mad because if I wasn't there with my mom, she wouldn't have known she needed this drug to help her. Thank you for you reply. It gave me the push I needed to be more firm on this. Thanks!!!!!

Lamilu
Thu Mar 4, 2010, 05:18 PM
The hematologist called Mom back and said yes that Mom should have gotten a prescription for Prednisone. I guess she was very angry and said she was going to have a chat with her residents that she had left Mom in the care of. She apologized and said my mom should go straight away to the pharmacy and get on it. She also told mom that if she has any flew like symptoms at all that she is to go straight to emergency. Thank you so much for your reply!

tytd
Thu Mar 4, 2010, 07:47 PM
Congratulations, Lamilu for being your mother's best advocate. That is why it is so important for patients and family to be knowledgeable and advocate for themselves since we are all human and unfortunately mistakes are part of health care too.

Lamilu
Thu Mar 4, 2010, 08:22 PM
It does make me feel a lot better to be able to help my Mom. But I wouldn't be able to do that without all of you :) I would find it extremely hard to just sit and wait and watch what happens. My mom got her medications straightened out now. She is on 5ml of Prednisone 8x a day for a week then 6 then 4 then 2. She is also on Niastatin, Peradex and an antibiotic. She is also on Cyclosporine and two different mouthwashes . I'm sure I have these all spelled wrong. Any opinions would be appreciated. Is this the norm? Thanks !!

Lisa V
Fri Mar 5, 2010, 05:52 AM
Well Lamilu, I'm glad you got that straightened out at least! I sure hope the missed time doesn't cause too many problems.

Yes, unfortunately you do need to stay on top of them, it's kind of scary sometimes. Even most oncologists outside of specialty centers do not have much experience with AA, and residents or attendings have even less, so if we can draw from a pool of patient and caregiver experience, we can help them to fill in the gaps. It really helps to have someone other than the patient who is willing to take on the role of advocate. It was the same with Ken, he could never remember the details of what they were doing or what he was supposed to do next, and often didn't know the right questions to ask. I only learned through reading and researching online, asking a lot of questions and making use of forums like this one. It helped me to get involved, and his nurse in the oncology wing really encouraged me to do so. It gave me some needed direction for my worried energies, and in doing so, it allowed him not to have to think about it so much, which is his preferred method of coping.

As for other medications post-ATG, that is more of an individual thing. Cyclosporine and prednisone are standard protocol, but anything else is likely to depend on what symptoms or side effects arise. Ken developed thrush in his mouth as one side effect of the prednisone, so he had to take something (it may have been Flagyl) for that, and some sort of lozenges too. Then another side effect was acid reflux, so he was taking antacids for that, and yet another side effect was a rash on his back, so we were putting hydrocortisone cream on that, etc. etc. He did have lots of side effects to the prednisone, but none of them was as unpleasant as serum sickness would have been!

There were other things too. Neupogen, which in hindsight I don't think was really necessary in his case, and Procrit, which his doctor told us he didn't really expect to help, but it did! These are not part of the standard protocol, and different doctors have different feelings about using them. A lot of people here have used one or both of them, though. Sometimes they help, other times not.

Lamilu
Fri Mar 5, 2010, 09:51 AM
I agree with you Lisa. You really do need to be a advocate. Thanks again!!!